Mirtazapine and weight loss - Mental Health Sup...

Mental Health Support

28,249 members16,098 posts

Mirtazapine and weight loss

OKU123 profile image
OKU123

Hi everyone. I’m new here so I’m not too sure how this works but I’m struggling right now so thought I’d make a post. I’m 19, female, and I’m currently in the middle of changing my medication from sertraline to mirtazapine. At this current time I’m on 50mg of sertraline and 30 mirtazapine. I feel like I’m starting to be able to sleep and get some feeling back (sertraline made me feel numb and gave me insomnia). Only thing is, I’m needing to loose weight and I know mirtazapine is known for weight gain so I’m quite worried and the thought of me not being able to loose weight makes me feel suicidal. I need some help as now I feel like I have no energy to do any exercise even tho I want to...I’m just so tired all the time! I’ve just got myself really upset thinking I’m never going to be both happy and at a comfortable weight. How has other people get over this feeling? Any tips to getting more energy and motivation or the carb craving side effect? Thanks:(

15 Replies

Hello, and welcome. I’m on depakote which is making me pile on weight, so I know how you’re feeling. The meds are improving my mood but the weight gain drags me back down again. It’s pants isn’t it? X

OKU123 profile image
OKU123 in reply to Suzie40

It’s awful! The other day I was feeling great as my mood had never been good in a long time but now I’m concerned about my weight I can’t appreciate it helping my mental health as I’m focusing on how fat and lazy I’m feeling ergh!x

Hello

I'm on Mirt and it has been very helpful to me but it is true I have put weight on. I have sometimes thought of not taking it any longer in order to loose weight but in the end I weighed up pros and cons and the pros outweigh the cons.

Having said all this, due to a problem with my stomach I was put on a gluten free and dairy free diet by my doc, even though weight loss was not the aim of this diet I did loose weight and volume. So I'm just telling you this so that you know that it is possible to loose weight while on Mirt.

Goos luck x

Sasical profile image
Sasical in reply to Sasical

Sorry not goos luck, GOOD LUCK and don't let weight issues make you feel suicidal, it isn't ideal but it has to be put into perspective and probably if you start to feel better on Mirt you will also be able to weigh up the pros and cons x

OKU123 profile image
OKU123 in reply to Sasical

Thank you it’s good to know I can still loose weight if I put my mind to it! I know it sounds silly/that over reacting but once I feel hopeless about one thing it gets me feeling the same about another and another until I feel like ‘what’s the point’, you get me? X

_Alex_ profile image
_Alex_ in reply to Sasical

My experience is that if you go without wheat your appetite will change after a while. That stuff is addictive.

Hi there, I am on 45 mg Mitrazapine and am having the opposite problem with not having much of an appetite. It seems that this medication has different effects on us all.

If possible try and excercise during the day and as healthily as you possibly can. I know another lady that is also having the same side effects as you and she has been told that it will settle down. Xx Stay strong. Xx

I myself am not on Sertraline, my son who's 41 has been on it for nearly 10 yrs. My husband is on Mirtazapine and he is always eating as it makes him feel hungry. These are facts which I hope help you.

Hello, I was on mitrazapine 45mg for about 7years and yes I did put on 3 stone in the first 3years , I thought it was a middle age spread and convinced myself I Wouldn’t ever be able to lose weight, I joined slimming world and in 8 months I had lost it all, and kept it off so stay positive, deal with one thing at a time, wishing you all the best.

OKU123 profile image
OKU123 in reply to Upandover

Wow that’s amazing, well done! Thanks for sharing, that’s something I’ll keep in mind as it doesn’t feel as impossible when you hear about other people’s success stories!

That’s brilliant isn’t it. Well done you and for sharing your story, it’s not very often people post such a positive message.

Came across an article on this issue--

uk.reuters.com/article/us-h...

I think I read that carb craving is maybe reduced on a higher dose of mirtazapine.

I joined Slimmimg World class, best thing I've done in a longtime, as there are so many people like us battling with things and not just weight. Do try a class, bit daunting the first time, but mine is so friendly, the more you go the more you realise this, do stay for the class as it is well worth it. Hope this helps xx

Hello and Welcome i was on 7.5mg of Mirtazapine for the past 10 months. I had to come of it. After 10 months i had put on nearly 2stone. I was always quite slim and never had to worry about my weight. On this drug i felt i had no control over my cravings i was eating stuff i would never eat. The effects the next morning were exhausting some mornings i couldnt lift my head off the pillow. I felt like i was suffering from a hangover most morning. i took things into my own hands and just told the doctor i was not continuing to take this drug anymore. Its been a week since i last took Mirap and my eating habits have changed completely, For me this drug takes over your life.

You may also like...